Minnesota, 2015Lightning Strike in Minnesota, October 7, 2015
October 7, 2015 · NWS MPX · 1 event in 1 county or zone
Lightning damaged the bell tower at the St. Cloud Children's Home that was built in 1924.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning damaged the bell tower at the St. Cloud Children's Home that was built in 1924. Although the main brick work wasn't damaged, the main damage occurred with the wooden structure surrounding the bell tower.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Oct 7, 9:45 PM CST, 45 minutes earlier.
Area forecast discussion, Oct 7, 9:45 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1045 PM CDT WED OCT 7 2015
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 245 PM CDT WED OCT 7 2015
THE MAIN SHORT TERM CONCERNS REMAIN TIMING OF PRECIPITATION/FRONTAL
PASSAGE AND THREAT FOR THUNDER.
CURRENT WATER VAPOR IMAGERY SHOWING POTENT SHORT WAVE DROPPING
SOUTHEAST ACROSS SOUTHEAST SASKATCHEWAN. NARROW LINE OF
CONVECTION AHEAD OF THE WAVE ACROSS EASTERN NORTH DAKOTA. FARTHER
SOUTH...IN DRIER ATMOSPHERE ACROSS EASTER SOUTH DAKOTA...SOME
ACCAS DEVELOPED THIS AFTERNOON. MAY SEE A SPRINKLE OR BRIEF SHOWER
INTO WEST CENTRAL MN BEFORE 00Z. OTHERWISE...MODELS INDICATE AS
SHORT WAVE APPROACHES WESTERN MN THIS EVENING...FORCING INCREASES
AND SHOULD CONTINUE TO GENERATE CATEGORICAL POPS OVER THE NORTHERN
NORTH CENTRAL CWA THROUGH 06Z. THIS SHOULD INCREASE AND SPREAD
SOUTH AND EAST OVER THE EASTERN CWA 06Z-12Z. TRIED TO MATCH HIGHER
POPS WITH GREATER ISENTROPIC LIFT AS IT SPREADS INTO WISCONSIN.
MODELS HAVE TRENDED A BIT FASTER WITH THE WAVE...TAKING MOST OF
THE RAIN EAST OF THE CWA BY 15Z THU. THUNDER THREAT REMAINS AS
WELL...AS THE WAVE TRAVERSES THE AREA. WILL CONTINUE THE ISOLATED
THUNDER MENTION FOR NOW.
SYSTEM EXITS TO THE EAST DURING THE MORNING AND CAA DEVELOPS.
MODELS ALSO CONTINUE TO INDICATE A BAND OF LOWER CLOUDS DROPPING
SOUTHEAST ACROSS AT LEAST THE NORTHERN HALF OF THE AREA DURING THE
MORNING. THIS CONTINUES INTO THE AFTERNOON...SO THE EASTERN HALF
OF THE AREA SHOULD REMAIN MOSTLY CLOUDY. NORTHWEST WINDS INCREASE
IN THE WAKE OF THE LOW...WITH GUSTS AROUND 30 MPH LIKELY INTO THE
WEST/SOUTHWEST.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT WED OCT 7 2015
DRY FORECAST THROUGHOUT THE EXTENDED...WITH THE MAIN EMPHASIS ON
HIGH TEMPERATURES THIS COMING WEEKEND. FORECAST SOUNDINGS FOR SUNDAY
ARE SIMILAR TO THE OBSERVED SOUNDING FROM OCT 19 2000...WHICH WAS A
RECORD 84 DEGREES AT MSP. THE SETUP IS FAVORABLE FOR RUNAWAY HIGH
TEMPERATURES.
RAIN SHOULD HAVE EXITED THE REGION BY THE START OF THIS FORECAST
PERIOD THURSDAY NIGHT. WEAK COLD AIR ADVECTION WILL BRING COOL AIR
ACROSS THE REGION...AND IF WINDS GO CALM COULD HAVE FROST ACROSS THE
WEST FRIDAY MORNING. THE COLD AIR ADVECTION WILL QUICKLY COME TO AN
END AS LEE SIDE WARMING AND DIABATIC HEATING DEVELOPS A TONGUE OF
15 TO 20C H850 TEMPS ACROSS THE HIGH PLAINS FRIDAY AFTERNOON. THIS
WILL ADVECT ACROSS THE REGION SATURDAY SO HAVE INCREASED
TEMPERATURES. FORECAST SOUNDINGS SHOW POTENTIAL FOR SOME MID LEVEL
CLOUDS...SO DID NOT GO TO EXTREME FOR AFTERNOON HIGHS. SATURDAY
NIGHTS LOWS WILL ONLY FALL INTO THE MID 50S...AND COULD SEE ANOTHER
30 DEGREES ADDED TO THAT SUNDAY AFTERNOON. THAT WOULD BREAK THE
RECORD OF 84/82 AT MSP/STC...AND BE CLOSE TO THE RECORD OF 85 AT
EAU. AS MENTIONED ABOVE...FORECAST SOUNDINGS SHOW SOUTHWEST WINDS
AND CLEAR SKIES...WITH SEASONABLY WARM AIR ALOFT. MIXING DOWN
TEMPERATURES FROM THE GFS 900MB LEVEL GIVES SURFACE HIGHS IN THE MID
TO UPPER 80S ACROSS THE REGION. IN THE END...WENT WITH A MORE
CONSERVATIVE HIGH OF 83/81/79 AT MSP/STC/EAU...BUT THIS SETUP
CERTAINLY HAS POTENTIAL TO EXCEED THOSE NUMBERS IF THINGS COME
TOGETHER.
LOOKING AHEAD...A COLD FRONT WILL PUSH THROUGH THE REGION SUNDAY
NIGHT AND MONDAY...SO INCREASED WINDS WELL ABOVE GUIDANCE DURING
THAT TIME FRAME...AND COULD EASILY SEE GUSTS NEAR 40MPH. ZONAL
FLOW WILL LEAD TO ANOTHER ROUND OF LEE SIDE WARMING...SO
TEMPERATURE WILL REMAIN ABOVE NORMAL THROUGH AT LEAST THE MIDDLE
OF NEXT WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1045 PM CDT WED OCT 7 2015
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO MARCH ACROSS
MOST OF THE TAF SITES THROUGH THE EARLY MORNING HOURS ON THURSDAY
AHEAD OF A COLD FRONT. THE FRONTAL PASSAGE REMAINS ON TRACK
THURSDAY MORNING WITH GUSTY NORTHWEST WINDS DEVELOPING FROM WEST
TO EAST BY AFTERNOON. CONFIDENCE IS INCREASING ON LOW MVFR
CEILINGS TO SPREAD ACROSS CENTRAL MN THURSDAY MORNING AND MOVE
EAST AND SOUTH DURING THE AFTERNOON. CONTINUED THE FORECAST OF
BKN-OVC015-025. THE GUSTY WINDS WILL DIMINISH THURSDAY EVENING
ALONG WITH THE CEILINGS LIFTING AND SCATTERING OUT DURING THE
NIGHT.
KMSP...CONFIDENCE HAS INCREASED SINCE THE LAST CYCLE ON THE
THREAT FOR MVFR CEILINGS ON THURSDAY. THE BEST CHANCE APPEARS TO
BE DURING THE 21Z-03Z TIME FRAME. THE 06Z TAF NOW REFLECTS THIS.
/OUTLOOK FOR KMSP/
FRI...VFR. WINDS NW 6-10 KTS.
SAT...VFR. WINDS SW 15-20G25 KTS.
SUN...VFR. WINDS SW 12-15 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SHORT TERM...DWE
LONG TERM...JRB
AVIATION...RAH
Hazardous weather outlook, Oct 7, 7:17 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
817 PM CDT WED OCT 7 2015
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
817 PM CDT WED OCT 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS
NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Lightning, Stearns
- When
- October 7, 10:30 PM CST
- Where
- Stearns County, 2.25 mi SSE of St Cloud
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 45.539, -94.156
A lightning strike damaged a bell tower at the St. Cloud Children's Home that was built in 1924.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, October 7 to 8, 2015$24,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in New Mexico, October 7 to 8, 2015$2,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in New Mexico, October 7, 20150.88 in hail · 4 events
- Heavy Rain in Florida, October 7, 20153 events
- Flood and Hail in Texas, October 7 to 8, 201550 kt wind · 3 events
- Tornado and Hail in New Mexico, October 7, 2015EF0 · 2 events
- Rip Current in Puerto Rico, October 7, 20151 event
- Waterspout in South Atlantic Coastal Waters, October 7, 20151 event
- Hail in Texas, October 7, 20151.75 in hail · 1 event
- Hail in Utah, October 7, 20151 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598347.